DurgicalDurgical
EN
Open the app

Early warning scores: NEWS2 and qSOFA !

  • Topic

Simple scores built from vital signs that help spot the deteriorating patient in time.

Updated 2026-11-01

What it is

Early warning scores turn vital signs into a score that signals the risk of deterioration and when to call for help. NEWS2, from the Royal College of Physicians, adds points for respiratory rate, saturation, supplemental oxygen, systolic pressure, pulse, consciousness and temperature. qSOFA, linked to the Sepsis-3 definition, uses three bedside criteria in patients with suspected infection. Neither replaces clinical judgement.

Key facts

  • NEWS2: 0 to 4 low risk; 5 to 6 medium risk; 7 or more high risk.
  • qSOFA: one point for each criterion, 0 to 3.

Step by step

  1. Take a full set of vital signs: respiratory rate, SpO2, oxygen, systolic pressure, pulse, consciousness and temperature.
  2. Assess consciousness with ACVPU: alert, new confusion, responds to voice, responds to pain or unresponsive.
  3. Assign each parameter's points from the official NEWS2 chart and add them up.
  4. Use NEWS2 SpO2 scale 2 only for patients with documented hypercapnic respiratory failure.
  5. In suspected infection, check the three qSOFA criteria.
  6. Escalate by score and local protocol, and record the time of the call.

qSOFA: one point per criterion

CriterionCut-off
Respiratory rate22 per minute or more
Mental statusAltered (Glasgow below 15)
Systolic pressure100 mmHg or less

Test yourself

Think of the answer, then tap the question to see it.

Which three criteria make up qSOFA?

Respiratory rate of 22 or more per minute, altered mentation and systolic pressure of 100 mmHg or less.

How many NEWS2 points does supplemental oxygen add?

Two points, added to those for saturation.

Which NEWS2 score calls for an emergency response?

A total of 7 or more.

Does a qSOFA of 0 or 1 rule out sepsis?

No; qSOFA picks out patients at higher risk of a poor outcome, but a low score does not exclude sepsis.

Add to my cards (4)

← All of the clinical exam

Educational content on the clinical exam; it is learned and practised under supervision. It does not replace assessment by a health professional and is not for self-diagnosis.

Sources: National Early Warning Score (NEWS) 2 (Royal College of Physicians, 2017); Sepsis and Septic Shock - Critical Care Medicine - MSD Manual Professional Edition (Merck & Co. (MSD Manual Professional Edition), 2025); 15.3 Vital Signs - Clinical Nursing Skills | OpenStax (OpenStax, Rice University, 2024).

Spotted a mistake?We are always improving for the community. Tell us what is wrong and our team will review it.Report a mistake

Representative model, for educational purposes only.